Alert archive / Michigan / Gale Warnings in 2014

Gale Warning 3, NWS Detroit, MI

January 15, 2014

NWS Detroit, MI issued this gale warning at Jan 15, 2014, 3:52 PM EST. It took effect at Jan 16, 2014, 8:00 AM EST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2014, 3:52 PM EST (20:52 UTC)
In effect from
Jan 16, 2014, 8:00 AM EST
Expired
Jan 16, 2014, 4:01 PM EST
In force
8 hr
Issued by
NWS Detroit, MI

The text

As transmitted, in the capitals the NWS used until 2016.

093 
WHUS73 KDTX 152052
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
352 PM EST WED JAN 15 2014

...STRONG WINDS AND FREEZING SPRAY TO DEVELOP OVER LAKE HURON THURSDAY...

.SOUTHERLY FLOW WILL INCREASE TOMORROW AS A LOW PRESSURE SYSTEM 
BEGINS TO TRACK INTO THE GREAT LAKES. WINDS WILL BE STRONGEST OVER 
LAKE HURON...WITH LOW-END GALE FORCE WIND GUSTS EXPECTED TO DEVELOP 
OVER MUCH OF THE OPEN WATERS. A GALE WARNING IS NOW IN EFFECT FOR 
ALL BUT THE FAR SOUTHERN AND FAR NORTHERN PORTIONS OF THE LAKE ON 
THURSDAY. A FREEZING SPRAY WARNING IS ALSO IN EFFECT FOR THE CENTRAL 
PORTION OF THE LAKE...WHERE LARGE WAVES WILL COMBINE WITH THE COLD 
AIR AND STRONG WINDS TO CREATE AREAS OF HEAVY FREEZING SPRAY. SMALL 
CRAFT ADVISORIES ARE ALSO IN EFFECT FOR ALL THE LAKE HURON NEARSHORE 
WATERS...EXCEPT FOR INNER SAGINAW BAY WHICH IS COVERED WITH ICE. 
WINDS WILL BEGIN TO DECREASE IN STRENGTH AS THE LOW BEGINS A SLOW 
TRACK THROUGH NORTHERN MICHIGAN THURSDAY EVENING.

LHZ362-363-160930-
/O.NEW.KDTX.UP.W.0004.140116T0900Z-140116T2200Z/
/O.UPG.KDTX.GL.A.0004.140116T1400Z-140116T2100Z/
/O.NEW.KDTX.GL.W.0003.140116T1300Z-140116T2200Z/
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
352 PM EST WED JAN 15 2014

...HEAVY FREEZING SPRAY WARNING IN EFFECT FROM 4 AM TO 5 PM EST
THURSDAY...
...GALE WARNING IN EFFECT FROM 8 AM TO 5 PM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
HEAVY FREEZING SPRAY WARNING...WHICH IS IN EFFECT FROM 4 AM TO
5 PM EST THURSDAY. A GALE WARNING HAS ALSO BEEN ISSUED. THIS GALE
WARNING IS IN EFFECT FROM 8 AM TO 5 PM EST THURSDAY. 

* EXPECT HEAVY FREEZING SPRAY TO OCCUR FROM 4 AM TO 5 PM EST 
  THURSDAY. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 28 KNOTS FROM THE SOUTH WITH GUSTS UP TO 38 KNOTS. 
  THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 10 FEET WITH A 
  POTENTIAL MAXIMUM WAVE HEIGHT OF 14 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 12 PM EST 
  THURSDAY WITH THE LARGEST WAVES EXPECTED AROUND 1 PM EST 
  THURSDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS
EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN
BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT
MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS
NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE
WARING AREA.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LHZ462-463-160930-
/O.UPG.KDTX.GL.A.0004.140116T1400Z-140116T2100Z/
/O.NEW.KDTX.GL.W.0003.140116T1300Z-140116T2200Z/
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
352 PM EST WED JAN 15 2014

...GALE WARNING IN EFFECT FROM 8 AM TO 5 PM EST THURSDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT FROM 8 AM TO 5 PM EST THURSDAY. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 28 KNOTS FROM THE SOUTH WITH GUSTS UP TO 38 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 8 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 11 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 12 PM EST 
  THURSDAY WITH THE LARGEST WAVES EXPECTED AROUND 12 PM EST 
  THURSDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LHZ421-441-160930-
/O.NEW.KDTX.SC.Y.0002.140116T1300Z-140116T2200Z/
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-PORT AUSTIN TO HARBOR BEACH MI-
352 PM EST WED JAN 15 2014

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 5 PM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 5 PM EST
THURSDAY. 

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 24 KNOTS FROM THE SOUTH WITH GUSTS UP 
  TO 32 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 5 
  FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 7 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 12 PM EST 
  THURSDAY WITH THE LARGEST WAVES EXPECTED AROUND 1 PM EST 
  THURSDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LHZ442-443-160930-
/O.NEW.KDTX.SC.Y.0002.140116T1300Z-140116T2200Z/
HARBOR BEACH TO PORT SANILAC MI-PORT SANILAC TO PORT HURON MI-
352 PM EST WED JAN 15 2014

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 AM TO 5 PM EST
THURSDAY...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A
SMALL CRAFT ADVISORY...WHICH IS IN EFFECT FROM 8 AM TO 5 PM EST
THURSDAY. 

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 24 KNOTS FROM THE SOUTH WITH GUSTS UP 
  TO 32 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 5 
  FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 7 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 10 AM EST 
  THURSDAY WITH THE LARGEST WAVES EXPECTED AROUND 12 PM EST 
  THURSDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

HLO
2 follow-up statements
595 
WHUS73 KDTX 161144
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
644 AM EST THU JAN 16 2014

...STRONG SOUTH WINDS AND FREEZING SPRAY OVER LAKE HURON TODAY...

.SOUTHERLY WINDS WILL CONTINUE TO SLOWLY RAMP UP THROUGH THE MORNING 
AS A WEAK LOW APPROACHES THE AREA FROM THE NORTHWEST. GUSTS WILL 
APPROACH 40 KNOTS OVER CENTRAL LAKE HURON WHILE A LOW-END GALE IS 
NOW FORECAST TO IMPACT NEARSHORE ZONES FROM PORT AUSTIN TO PORT 
SANILAC WHERE A GALE WARNING IS NOW IN EFFECT. LIKEWISE, A HEAVY 
FREEZING SPRAY WARNING ALSO REMAINS IN EFFECT FOR CENTRAL PORTIONS 
OF THE LAKE. WINDS AND WAVES WILL BEGIN TO SUBSIDE LATE THIS EVENING 
INTO TONIGHT WITH THE NEXT POTENTIAL GALE EVENT EXPECTED ON SUNDAY.

LHZ441-442-162200-
/O.UPG.KDTX.SC.Y.0002.140116T1300Z-140116T2200Z/
/O.EXA.KDTX.GL.W.0003.140116T1300Z-140116T2200Z/
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
644 AM EST THU JAN 16 2014

...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 27 KNOTS FROM THE SOUTH WITH GUSTS UP TO 35 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 5 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 7 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 12 PM EST 
  THURSDAY WITH THE LARGEST WAVES EXPECTED AROUND 12 PM EST 
  THURSDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LHZ464-162200-
/O.EXA.KDTX.GL.W.0003.140116T1300Z-140116T2200Z/
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
644 AM EST THU JAN 16 2014

...GALE WARNING IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 28 KNOTS FROM THE SOUTH WITH GUSTS UP TO 36 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 5 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 7 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 11 AM EST 
  THURSDAY WITH THE LARGEST WAVES EXPECTED AROUND 11 AM EST 
  THURSDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LHZ362-363-162200-
/O.CON.KDTX.UP.W.0004.000000T0000Z-140116T2200Z/
/O.CON.KDTX.GL.W.0003.140116T1300Z-140116T2200Z/
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
644 AM EST THU JAN 16 2014

...HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 5 PM EST
THIS AFTERNOON...
...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

A HEAVY FREEZING SPRAY WARNING REMAINS IN EFFECT UNTIL 5 PM EST
THIS AFTERNOON. 

* EXPECT HEAVY FREEZING SPRAY TO OCCUR UNTIL 5 PM EST THIS 
  AFTERNOON. 

A GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 29 KNOTS FROM THE SOUTH WITH GUSTS UP TO 39 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 9 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 13 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 11 AM EST 
  THURSDAY WITH THE LARGEST WAVES EXPECTED AROUND 1 PM EST 
  THURSDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HEAVY FREEZING SPRAY WARNING MEANS HEAVY FREEZING SPRAY IS
EXPECTED TO RAPIDLY ACCUMULATE ON VESSELS. THESE CONDITIONS CAN
BE EXTREMELY HAZARDOUS TO NAVIGATION. IT IS RECOMMENDED THAT
MARINERS NOT TRAINED TO OPERATE IN THESE CONDITIONS OR VESSELS
NOT PROPERLY EQUIPPED TO DO SO...REMAIN IN PORT OR AVOID THE
WARING AREA.

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LHZ462-463-162200-
/O.CON.KDTX.GL.W.0003.140116T1300Z-140116T2200Z/
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
644 AM EST THU JAN 16 2014

...GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

A GALE WARNING REMAINS IN EFFECT UNTIL 5 PM EST THIS AFTERNOON. 

* WIND AND WAVES: DURING THE GALE WARNING...EXPECT SUSTAINED 
  WINDS UP TO 29 KNOTS FROM THE SOUTH WITH GUSTS UP TO 39 
  KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 9 FEET 
  WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 13 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 11 AM EST 
  THURSDAY WITH THE LARGEST WAVES EXPECTED AROUND 2 PM EST 
  THURSDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR
OCCURRING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LHZ421-443-162200-
/O.CON.KDTX.SC.Y.0002.140116T1300Z-140116T2200Z/
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-PORT SANILAC TO PORT HURON MI-
644 AM EST THU JAN 16 2014

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON. 

* WIND AND WAVES: DURING THE SMALL CRAFT ADVISORY...EXPECT 
  SUSTAINED WINDS UP TO 26 KNOTS FROM THE SOUTH WITH GUSTS UP 
  TO 34 KNOTS. THE LARGEST EXPECTED SIGNIFICANT WAVES WILL BE 5 
  FEET WITH A POTENTIAL MAXIMUM WAVE HEIGHT OF 7 FEET. 

* TIMING: THE MAXIMUM WINDS ARE EXPECTED AROUND 11 AM EST 
  THURSDAY WITH THE LARGEST WAVES EXPECTED AROUND 11 AM EST 
  THURSDAY. 

REFER TO THE LATEST MARINE FORECASTS FOR GREATER DETAIL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 21 TO 33 KNOTS
ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
135 
WHUS73 KDTX 162101
MWWDTX

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
401 PM EST THU JAN 16 2014

...LOW PRESSURE OVER WESTERN GREAT LAKES TO WEAKEN...

.SURFACE LOW PRESSURE OVER NORTH CENTRAL WISCONSIN WILL WEAKEN 
TONIGHT AS THE UPPER LEVEL FORCING WEAKENS CONSIDERABLY. AS A 
RESULT...THE GALE AND FREEZING SPRAY WARNINGS WILL GO AWAY NOW AT 
ISSUANCE TIME WITH CURRENT WIND VALUES OF 30 KNOTS WEAKENING IN THE 
HOURS AHEAD. FAIRLY BENIGN WEATHER CONDITIONS FOR THE TIME OF THE 
YEAR WILL EXIST THROUGH THE EARLY WEEKEND WITH A BROAD TROUGH OF LOW 
PRESSURE LINGERING. THIS IS FORECASTED TO CHANGE ON SUNDAY AS THE 
NEXT SURGE OF FRESH ARCTIC AIR ARRIVES OVER THE LAKES REGION 
BRINGING STRONG NORTHWESTERLY FLOW.

LHZ362-363-162215-
/O.CAN.KDTX.GL.W.0003.000000T0000Z-140116T2200Z/
/O.CAN.KDTX.UP.W.0004.000000T0000Z-140116T2200Z/
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND
5NM OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF
SHORE-
401 PM EST THU JAN 16 2014

...GALE WARNING IS CANCELLED...
...HEAVY FREEZING SPRAY WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS CANCELLED THE
HEAVY FREEZING SPRAY WARNING. THE GALE WARNING HAS BEEN
CANCELLED. 

$$

LHZ441-442-462>464-162215-
/O.CAN.KDTX.GL.W.0003.000000T0000Z-140116T2200Z/
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
401 PM EST THU JAN 16 2014

...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS CANCELLED THE
GALE WARNING. 

$$

LHZ421-443-162215-
/O.CAN.KDTX.SC.Y.0002.000000T0000Z-140116T2200Z/
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER
SAGINAW BAY-PORT SANILAC TO PORT HURON MI-
401 PM EST THU JAN 16 2014

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this gale warning went out at Jan 15, 3:49 PM EST, 3 minutes earlier.

Area forecast discussion, Jan 15, 3:49 PM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
349 PM EST WED JAN 15 2014

.SHORT TERM...THROUGH TONIGHT

12Z DTX SOUNDING SHOWED MOISTURE TRAPPED BELOW 800 MB ALONG WITH
DECENT LAPSE RATES IN THE LOWEST LEVELS WHICH HELPED TO PROVIDE
SCATTERED SNOW SHOWERS WEDNESDAY MORNING INTO THE EARLY AFTERNOON AS
THE DEPARTING CLIPPER SYSTEM OVER SOUTHERN QUEBEC AND ASSOCIATED
COLD FRONT TREKKED OFF TO THE NORTHEAST.  THERE HAS BEEN A SMALL
AREA OF PERSISTENT SNOW SHOWERS SITUATED OVER SOUTHERN WASHTENAW AND
WAYNE COUNTIES THE PAST FEW HOURS WHICH IS BEING SUSTAINED BY THE
CONVERGENT WIND FIELD SEEN IN OBSERVATIONS.  THIS IS EXPECTED TO
CONTINUE TO SLOWLY DIMINISH AND MOVE OFF TO THE EAST AS THE MID
LEVEL TROUGH WORKS ACROSS EARLY THIS EVENING.

JUST AS THIS TROUGH EXITS THE AREA...YET ANOTHER CLIPPER SYSTEM
APPROACHES THE GREAT LAKES REGION ON THURSDAY.  WEAK RIDGING BETWEEN
THE DEPARTING AND APPROACHING SYSTEMS WILL MOVE IN OVER SOUTHEAST
MICHIGAN LATER TONIGHT.  NORTHWESTERLY/WESTERLY WINDS WILL BACK
TOWARDS THE SOUTHWEST ALLOWING FOR DRIER AIR TO FILTER IN AND THIN
OUT LINGERING CLOUDS.  HOWEVER....CLOUDS ONCE AGAIN OVERTAKE
SOUTHEAST MICHIGAN THURSDAY MORNING AS THE NEXT SYSTEM CLOSES IN.
TEMPERATURES ARE EXPECTED TO REMAIN RIGHT AROUND TO SLIGHTLY BELOW
NORMAL OVERNIGHT ACROSS THE AREA.  EVEN WITH WAA WORKING INTO THE
AREA WITH THE SOUTHERLY WINDS...TEMPS WILL STILL FALL INTO THE UPPER
TEENS.  MAIN CONCERN FOR THE OVERNIGHT HOURS WILL BE EXACTLY HOW
LONG CLOUDS STICK AROUND.  THE LONGER THE CLOUDS STICK AROUND...THE
LESS RADIATIONAL COOLING CAN TAKE EFFECT AND DROP TEMPERATURES EVEN
FURTHER.

&&

.LONG TERM...THURSDAY THROUGH NEXT WEDNESDAY

ENERGY ALIGNED THE UPPER JET AXIS STRETCHING FROM SASKATCHEWAN BACK
UP INTO THE NORTHWEST TERRITORIES WILL DIVE THROUGH THE NORTHERN
PLAINS AND UPPER MIDWEST TONIGHT...CARVING OUT A TROUGH OVER THE
MIDWEST AND GREAT LAKES ON THURSDAY. SURFACE LOW ASSOCIATED WITH THE
SYSTEM IS FORECAST BY MODELS TO TRACK ACROSS THE NORTHERN GREAT
LAKES LATE THURSDAY THROUGH EARLY FRIDAY AS THE UPPER TROUGH
GRADUALLY SHIFTS EAST. THIS TRACK/TIMING HAS VARIED QUITE A BIT OVER
THE PAST FEW DAYS...SO CONFIDENCE WITH TIMING THE SMALLER FEATURES
AND ASSOCIATED PERIODS OF LIGHT SNOW WITH THIS SYSTEM ARE NOT HIGH.
THIS TRANSLATES TO THE USE OF MORE MID-RANGE (50-70 PERCENT) POPS TO
COVER BEST POTENTIAL FOR LIGHT ACCUMULATIONS. ADDITIONAL SHORTWAVE
ENERGY (FROM THE NORTHWEST TERRITORIES) IS THEN EXPECTED TO DIVE
THROUGH THE TROUGH AND TRACK JUST SOUTH OF THE AREA ON
FRIDAY...TRACKING ACROSS THE OHIO VALLEY...BEFORE THE LARGER-SCALE
UPPER TROUGH AXIS PASSES EAST OF THE AREA ON FRIDAY.

ISENTROPIC ASCENT LOOKS TO INCREASE TOMORROW AS THE SYSTEM BEGINS TO
APPROACH AND A WEAK SURGE OF WARMER AIR/THETA-E IS USHERED INTO THE
AREA AT THE NOSE OF A WEAK 40 KNOT LOW-LEVEL JET. BEST ASCENT (285K
SURFACE) LOOKS TO OCCUR DURING THE LATE MORNING AND EARLY PART OF
THE AFTERNOON...BEFORE SOME MID-LEVEL DRIER AIR ARRIVES LATE IN THE
DAY. LACK OF UPPER JET SUPPORT AND STRONGER FORCING MECHANISMS
(APPROACHING TROUGH AXIS HAS MORE OF A POSITIVE TILT...NO FGEN)
SHOULD KEEP SNOWFALL RATES LIGHT. DAYTIME SNOW ACCUMULATIONS LOOK TO
RANGE BETWEEN 0.5 AND 1.5 INCHES...WITH HIGHEST AMOUNTS OVER THE
SAGINAW VALLEY WHERE THE MID-LEVEL DRY AIR MAY NOT PENETRATE AS FAR.
THE FIRST COLD FRONT ASSOCIATED WITH THE SYSTEM IS EXPECTED TO PUSH
ACROSS THE AREA OVERNIGHT ON THURSDAY...WITH COLDER AND DRIER AIR
WRAPPING AROUND THE LOW AS IT PASSES THROUGH THE NORTHERN
MICHIGAN...ARRIVING FROM THE WEST AND SOUTHWEST. ADDITIONAL SNOW
SHOWERS WITH LIGHT ACCUMULATIONS CAN BE EXPECTED AHEAD OF AND ALONG
THE FRONT OVERNIGHT...ESPECIALLY TOWARDS THE SAGINAW VALLEY AND
NORTHERN THUMB AS DRIER AIR BEHIND THE FRONT SHOULD STAY SOUTH OF
THIS AREA. SECONDARY COLD FRONT IS THEN EXPECTED TO FOLLOW ON THE
BACKSIDE OF THE SYSTEM LATE ON FRIDAY...PROVIDING ANOTHER ROUND OF
SNOW SHOWERS. WITH THE FRONT BEGINNING TO PUSH THROUGH THE
AREA...LITTLE THERMAL RECOVERY IS EXPECTED DURING THE DAY ON FRIDAY.
HIGHS SHOULD RISE ONLY 4-6 DEGREES FROM MINS THURSDAY NIGHT/FRIDAY
MORNING...INTO THE 20S. MODELS ARE DIVIDED WITH HOW THE FRONT EXITS
FRIDAY NIGHT. GFS/EURO KEEP IT TIED MORE TO THE LOW...AND SHOW IT
EXITING EAST INTO CANADA OVERNIGHT. NAM/GEM/06Z GFS SHOW THE FRONT
WASHING OUT AS IT STALLS OVER THE AREA...AS IT BECOMES DISPLACED
FROM STRONGER FORCING ASSOCIATED WITH THE SYSTEM AND BECOMES
ORIENTATED MORE PARALLEL TO UPPER FLOW. KEPT POPS LOW...AND MAY BE
ABLE TO DROP THEM FOR THE SECOND HALF OF THE NIGHT IF EURO/GFS TREND
CONTINUES...AND RIDGING EXPANDS INTO THE AREA FROM THE SOUTH.

COMPACT MIDLEVEL VORT MAX AND ITS ASSOCIATED SURFACE REFLECTION WILL
MOVE FROM MN TO IN ON SATURDAY. 12Z MODELS HAVE TRENDED STRONGER,
SLOWER, AND MORE NORTHWARD WITH THIS WAVE COMPARED WITH YESTERDAY.
HAVE INTRODUCED ENTRY-LEVEL CHANCE POPS TO THE FAR SOUTHWEST TO
ACCOUNT FOR THIS SHIFT, THOUGH WITH A FAST-MOVING SYSTEM SUCH AS THIS,
ADDITIONAL TRACK CHANGES CAN BE EXPECTED. REGARDLESS, SATURDAY LOOKS
TO BE A CHILLY DAY GIVEN EXPECTED CLOUD COVER AND WEAK/NEUTRAL
ADVECTION. REMAINDER OF THE EXTENDED WILL REVOLVE AROUND TIMING
QUICK-MOVING CLIPPER SYSTEMS ASSOCIATED WITH WAVES EMBEDDED IN FAST
WEST/NORTHWEST UPPER FLOW. UPPER JET AXIS AND ASSOCIATED TIGHT
LOW-LEVEL THERMAL GRADIENT WILL REMAIN DRAPED OVER SE MI. FOR NOW,
THE FORECAST SHOWS NEAR TO SLIGHTLY BELOW NORMAL TEMPS SUN-MON AND
BACK BELOW NORMAL TUESDAY.

&&

.MARINE...

SOUTHERLY FLOW WILL INCREASE TOMORROW AS A LOW PRESSURE SYSTEM
BEGINS TO TRACK INTO THE GREAT LAKES. WINDS WILL BE STRONGEST OVER
LAKE HURON...WITH LOW-END GALE FORCE WIND GUSTS EXPECTED TO DEVELOP
OVER MUCH OF THE OPEN WATERS. A GALE WARNING IS NOW IN EFFECT FOR
ALL BUT THE FAR SOUTHERN AND FAR NORTHERN PORTIONS OF THE LAKE ON
THURSDAY. A FREEZING SPRAY WARNING IS ALSO IN EFFECT FOR THE CENTRAL
PORTION OF THE LAKE...WHERE LARGE WAVES WILL COMBINE WITH THE COLD
AIR AND STRONG WINDS TO CREATE AREAS OF HEAVY FREEZING SPRAY. SMALL
CRAFT ADVISORIES ARE ALSO IN EFFECT FOR ALL THE LAKE HURON NEARSHORE
WATERS...EXCEPT FOR INNER SAGINAW BAY WHICH IS COVERED WITH ICE.
WINDS WILL BEGIN TO DECREASE IN STRENGTH AS THE LOW BEGINS A SLOW
TRACK THROUGH NORTHERN MICHIGAN THURSDAY EVENING.

&&

.AVIATION...ISSUED 1220 PM EST WED JAN 15 2014/

//DISCUSSION...

SURFACE COLD FRONT HAS SLID THROUGH THE AREA AND WINDS HAVE SHIFTED
TO THE NORTHWEST FOR MOST TAF SITES...WITH THE EXCEPTION OF DTW
WHERE IT MAY BE AN HOUR OR TWO YET BEFORE SOLID NORTHWEST WINDS TAKE
OVER.  GUSTY WINDS WILL SLOWLY SUBSIDE GOING THROUGH THE AFTERNOON
AS WELL AS ANY LINGERING SNOW SHOWERS.  CURRENT OBSERVATIONS AND
RADAR TRENDS DO SHOW AREAS OF HEAVIER SNOW SHOWERS SLOWLY SAGGING TO
THE SOUTH WHERE THE BETTER WIND FIELD CONVERGENCE IS NOW LOCATED.
SLIGHT RIDGING MOVES IN OVERNIGHT ALLOWING WINDS TO BACK TO THE
SOUTHWEST.  THIS WILL BRING IN DRIER AIR AND WILL HELP IN SCATTERING
OUT CLOUDS.  LOWER VFR CIGS THEN QUICKLY MOVE BACK IN EARLY
THURSDAY MORNING AS THE NEXT CLIPPER SYSTEM MOVES IN FROM THE
NORTHERN GREAT LAKES.  AS THE SYSTEM PUSHES CLOSER...MVFR CIGS WILL
TAKE OVER.  SNOW WILL WORK INTO THE AREA THURSDAY MORNING AND
PERSIST THROUGH THE AFTERNOON BEFORE TAPERING OFF THURSDAY EVENING.
BETTER CHANCE FOR SNOW APPEARS TO BE DURING THE LATER MORNING
THROUGH EARLY AFTERNOON ON THURSDAY.

//DTW THRESHOLD THREATS...

* HIGH CONFIDENCE IN WINDS SUBSIDING EARLY WEDNESDAY EVENING.

* MEDIUM CONFIDENCE IN CEILINGS LIFTING ABOVE 5000 FT AFTER 04Z.

* LOW CONFIDENCE ON TIMING OF SNOW THURSDAY MORNING.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     HEAVY FREEZING SPRAY WARNING...LHZ362-LHZ363...FROM 4 AM THURSDAY
     TO 5 PM THURSDAY.

     GALE WARNING...LHZ362-LHZ363-LHZ462-LHZ463...FROM 8 AM THURSDAY TO
     5 PM THURSDAY.

     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING OUTER SAGINAW BAY...FROM 8 AM THURSDAY TO 5 PM
     THURSDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...SS
LONG TERM....HLO/DT
MARINE.......HLO
AVIATION.....SS

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jan 15, 3:30 AM EST, 12 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
330 AM EST WED JAN 15 2014

MIZ047>049-053>055-060>063-068>070-075-076-082-083-160830-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
330 AM EST WED JAN 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-160830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
330 AM EST WED JAN 15 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A GALE WATCH IS IN EFFECT. PLEASE SEE THE LATEST MARINE FORECAST
FOR MORE DETAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 15, 3:24 AM ESTGale WatchDTX12 hr
Jan 15, 3:52 PM ESTSmall Craft AdvisoryDTX24 hr
Jan 15, 3:52 PM ESTHeavy Freezing Spray WarningDTX24 hr

Nearby

Gale Warnings in Michigan, 2014Every gale warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.